Ask a doctor

Allergic Reaction Likely After Another Filler Injection?

I had Juvederm injected into tear troughs in August. I loved it, but I needed more, and my provider agreed. In December, she topped it up a bit with Restylane. The next day, my under eyes were very swollen. Three days later, the swelling went down so she prescribed Prednisone, which reduced the swelling more after 2-3 days. A week later, my tear troughs looked very close to baseline. Now I want to have more filler, but is this likely to happen again? Is this indicative of an allergic response? Was there something about the Prednisone or my own inflammatory response that accelerated the rate at which the filler was metabolized?

Doctor Answers (3)

Restylane or Juverderm Allergic Reaction?

+1

Hi Risa.  The simplest solution seems to be to go back to Juvederm.  If you did fine with that product consider it again the next time you have the procedure.  If it works well, then your problem is solved, if not and you have a reaction, then your injector can consider further options from there.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Swelling is not uncommon

+1

Swelling under the eyes is not uncommon from the hyaluronic acids, Juvederm and Restylane. They work by binding your own water molecules to plump up the area needed to be filled. I’m not aware why Prednisone would increase your metabolism of the product. Consider staying with Juvederm since you had a good response, but the puffiness from Restylane can recur without it being an allergic reaction.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Restylane Allergic Reaction?

+1

Hi Risa,

Best to get your injecting physician to answer your questions and concerns. Resolution of your swelling with Prednisone alone indicates a possible allergic etiology for the swelling.

You may ask to have a small drop of both Juvederm and Restylane injected on your forearm before your next lower eye lid treatment to make sure that you are not having a very very rare allergic reaction to hyaluronic acid.

Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.